NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, August 30, 2014
Mixing Medications and Its Effects
Should Aricept and Exelon be prescribed together? My mother is in a nursing home and before and after admittance had been hostile, anxious, fearful, clinging, depressed, and lethargical, these were personality traits that she had not possessed until she broke her hip at which time they discovered that her B-12 was nil. During a stint in the hospital after a fall at the nursing home, she was put on the lowest dosages of Paxil, Aricept, Namenda, Aventyl, Zyprexa and Remeron.( Before this, other meds. such as Adivan, Lexapro, etc. were tried alone and she had adverse reactions).This formula prescribed while in the hospital really made her behavior more tolerable for her and her caregivers. She no longer showed all the anxiousness and other behavior, her memory was even better and her thought pattern and communication improved. It was wonderful! She was given Megase for appetite and eats so good and is more or less bedfast. She still doesn`t like to leave her room and sometimes will not be as calm with weather changes or roommate changes. She also has glaucoma and can only distinguish light and dark. She has diabetes and is 86. However, recently the NH decided to discontinue the Paxil for some reason -just has she got a very disturbed and loud roommate who hollered all the time. Needless to say, her condition quickly deteriorated for about a month. They have now put her back on the Paxil and for about 3 weeks she was improving and had some great days. She has become more anxious and has begun to "holler" to some degree. Before the formula of Paxil, etc. she prayed constantly for everyone and things, even her potty chair. But she quit when she started on the formula of Paxil, etc. Around the time the Paxil was discontinued, she was taken off Aricept and put on Exelon. This seem to be working okay but she is also now being given the Aricept, too. For some reason, she is not doing as well as she was before they first took the Paxil away. She is now back on everything that she was on when she was having great days and enjoyed her family and they could enjoy her EXCEPT she is taking Exelon, too. Please answer this as soon as you can because it seems that every time the NH make a questionable change in the her medication and she relapses back to how she was in the very beginning, she doesn`t seem to do as well even after they change her medicines back to the original formula. This formula of the Paxil, etc. was prescribed by a geriatric Psychiatrist after he had discussed her past and present conditions and life with her family! It worked so well and fast.
Finding just the right combination of medications for behavioral control of Alzheimer's disease patients is an art and requires a physician willing to sort out the underpinnings of the patient's behaviors to provide the most likely successful therapy. As you know, nursing homes do not change medications without a physician's order.
Find out who is making the medication changes and ask that physician for their rational on using or changing the treatments. Ask them if the combination of Aricept and Exelon is being used for behavioral control or for memory issues? Ask if they are using high or low doses and why? Seek advice again from the geriatric psychiatrist who knows her well.
For cognitive issues, I do not advise combining Aricept and Exelon as they both have similar mechanisms of action, both can cause gastrointestinal side effects which are probably additive, and there are no studies that suggest the combination works any better than either one alone at the appropriate dose. Some physicians use a low dose of Aricept or Exelon for behavioral control and not for memory. There are very few studies that have looked at behavioral control with these medications and they all have their flaws. Many times a trial and error approach is used. Try one medication adjustment at a time and assess the positive and negative effects on the patient. Good luck.
Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University